Missouri, 2016Flood and Damaging Winds in Missouri, June 23 to 24, 2016
June 23 to 24, 2016 · NWS SGF · 7 events in 5 counties and zones
A weak frontal boundary moved into the area. That front combined with strong instability led to the development of severe thunderstorms with reports of wind damage and isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary moved into the area. That front combined with strong instability led to the development of severe thunderstorms with reports of wind damage and isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 23, 5:04 PM CST, 47 minutes earlier.
Area forecast discussion, Jun 23, 5:04 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
604 PM CDT THU JUN 23 2016
.SHORT TERM...(This evening through Friday)
Issued at 251 PM CDT Thu Jun 23 2016
In the near term the main concern is thunderstorm development. A
sfc wind shift/weak cold front has moved south into southeast KS
and southern MO while a weak upper level vort/mcv is tracking
slowly east into southeast KS. While some high resolution models
have been too aggressively breaking out storms, the general
consensus still seems to look good to develop scattered storms
late this afternoon in the convergence of the frontal zone.
MLCAPEs of around 3000 j/kg should support robust updrafts into
this evening. Vertical shear of 15-20kt will support pulse storms
and some multicell clusters with damaging straight line winds and
one inch hail the main expected hazards.
A severe tstm watch has been issued for our se KS counties where
lift is expected to be somewhat enhanced by the approaching
mcv/vort max.
The convection with the remnant vort max will continue to some
degree into the overnight hours and into Fri. Will have to watch
for the potential for localized flash flooding as the vort max
moves in with higher moisture content/precipitable water values.
No plans for any further heat advisories with clouds and ongoing
rain/tstms expected for many areas on Fri.
.LONG TERM...(Friday Night through Thursday)
Issued at 251 PM CDT Thu Jun 23 2016
Rising mid level heights and very warm sfc temperatures are
expected Saturday with mainly diurnally driven pulse storms still
possible but with more limited coverage. The tail and of a
vigorous shortwave moving across the north central tier of the
U.S. and southern Canada will force another front south, reaching
IA/nw MO/KS by early Sunday. This front looks to stall and weaken
Sunday so it looks like organized convection will stay off to our
north with fairly warm midlevel temperatures remaining in place
over our area. Still we will have some limited possibility for
isolated convection.
The overall pattern is still expected to transition over the CONUS
next week with an upper ridge retrograding/building out west
allowing gradually cooler sfc air to move into our area. With a
sfc front expected off to our southwest and south, we may see
mesoscale convective complexes occasionally move from the Plains
into the Ozarks region, particularly Wed/Thu as impulses ride
southeast on the east side of the upper ridge. Will maintain rain
chances for much of this period with cooler temperatures.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 559 PM CDT Thu Jun 23 2016
An mcv over KS and a surface front across the CWA were sparking
some afternoon/early evening convection across the area. Will
likley see this continue as the mcv tracks east into the area. For
now will go with vcts wording for the TAFS for the first several
hours this evening at SGF/JLN. May have to increase probability if
convection associated with mcv out west holds together during the
evening. Will go with VFR conditions, but if a thunderstorm does
occur onsite, will drop briefly into MVFR/IFR.
&&
.SGF Watches/Warnings/Advisories...
MO...Heat Advisory until 9 PM CDT this evening for MOZ088-093-095>098-
101>106.
KS...Heat Advisory until 9 PM CDT this evening for KSZ101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...LindenbergHazardous weather outlook, Jun 23, 3:13 PM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT THU JUN 23 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
413 PM CDT THU JUN 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
LIMITED FLOODING RISK.
LIMITED LIGHTNING RISK.
ELEVATED EXCESSIVE HEAT RISK.
DISCUSSION...
HEAT INDEX VALUES OF 102 TO AROUND 107 DEGREES WILL OCCUR ACROSS
SOUTHERN MISSOURI THIS AFTERNOON. HEAT INDEX VALUES ACROSS
CENTRAL MISSOURI WILL RANGE FROM 96 YO 103 DEGREES.
A WEAK FRONT WILL MOVE SOUTH INTO THE AREA THIS AFTERNOON AND
WILL HELP FOCUS SCATTERED THUNDERSTORMS OVER SOUTHEAST KANSAS
INTO CENTRAL AND SOUTHERN MISSOURI FROM LATER THIS AFTERNOON INTO
THIS EVENING. LOCALLY HEAVY RAINFALL...CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS OF 50 TO 60 MPH WILL BE THE PRIMARY
POTENTIAL HAZARDS WITH THESE STORMS. ISOLATED DAMAGING WIND GUSTS
WILL BE POSSIBLE WITH A FEW STORMS. A LOCALIZED FLASH FLOODING
THREAT WILL ALSO BE POSSIBLE OVER AREAS THAT SEE MULTIPLE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PERIODIC CHANCES FOR THUNDERSTORMS WILL OCCUR INTO NEXT WEEK.
AFTERNOON HEAT INDEX VALUES REACHING UP TO AROUND 100 DEGREES
WILL BE POSSIBLE ON A DAILY BASIS THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
SOUTHEAST KANSAS AND WESTERN MISSOURI.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
DSA
In the hours before
Special weather statement, Jun 23, 4:12 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT THU JUN 23 2016
KSZ097-MOZ077-232300-
CRAWFORD KS-BARTON MO-
512 PM CDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAWFORD AND WEST
CENTRAL BARTON COUNTIES UNTIL 600 PM CDT...
AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHEROKEE...OR NEAR PITTSBURG...MOVING NORTHEAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
PITTSBURG... PRAIRIE STATE PARK...
FRONTENAC... ARMA...
CHEROKEE... MULBERRY...
CHICOPEE... MINDENMINES...
LONE OAK... YALE...
CROWEBURG... OPOLIS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN KANSAS.
LAT...LON 3758 9466 3746 9452 3740 9454 3736 9461
3734 9462 3734 9480 3736 9483
TIME...MOT...LOC 2212Z 223DEG 10KT 3735 9475
BURCHFIELDSpecial weather statement, Jun 23, 4:20 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT THU JUN 23 2016
MOZ066-067-078-232300-
ST. CLAIR MO-VERNON MO-CEDAR MO-
520 PM CDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR...EAST CENTRAL
VERNON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 600 PM CDT...
AT 520 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WALKER...OR 7 MILES WEST OF EL DORADO SPRINGS...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
EL DORADO SPRINGS... WALKER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3781 9390 3778 9405 3777 9420 3792 9423
3800 9396
TIME...MOT...LOC 2220Z 257DEG 10KT 3787 9415
BURCHFIELDSpecial weather statement, Jun 23, 5:06 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CDT THU JUN 23 2016
MOZ090-095-232345-
CHRISTIAN MO-GREENE MO-
606 PM CDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES UNTIL 645 PM CDT...
AT 604 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS FROM NIXA INTO SOUTHEAST GREENE COUNTY...MOVING EAST
AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
SPRINGFIELD... NIXA...
OZARK... BATTLEFIELD...
ROGERSVILLE... FREMONT HILLS...
GALLOWAY... TURNERS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3702 9337 3715 9341 3727 9306 3706 9306
TIME...MOT...LOC 2304Z 255DEG 6KT 3708 9333
BURCHFIELD
Local storm report, Jun 23, 5:15 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG PITTSBURG 37.41N 94.70W
06/23/2016 CRAWFORD KS LAW ENFORCEMENT
TWO TELEPHONE POLES WERE REPORTED DOWNED IN THE PITTSBURG
AREA.
&&
WISESpecial weather statement, Jun 23, 5:49 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT THU JUN 23 2016
MOZ106-240030-
OREGON MO-
649 PM CDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OREGON COUNTY UNTIL 730
PM CDT...
AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALTON...OR 12 MILES NORTH OF THAYER...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
ALTON... COUCH...
LAT...LON 3664 9159 3677 9154 3672 9127 3656 9136
TIME...MOT...LOC 2348Z 281DEG 9KT 3671 9148
WISE
Local storm report, Jun 23, 5:50 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 3 SW FRONTENAC 37.43N 94.72W
06/23/2016 CRAWFORD KS FIRE DEPT/RESCUE
LARGE TREE IN ROAD 1/4 MILE NORTH OF 20TH AND 210 AVE.
&&
AFOSCATOThunderstorm Wind, Greene
- When
- June 23, 5:51 PM CST
- Where
- Greene County, 2.96 mi W of Wildwood Estates
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- NWS Employee
- Coordinates
- 37.115, -93.303
Several large trees were blown down or snapped in neighborhoods along Plainview Road in south Springfield. At least one tree fell onto a house. Several wooden fences were damaged.
Thunderstorm Wind, Christian
- When
- June 23, 6:10 PM CST
- Where
- Christian County, 3.08 mi ENE of Linden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.070, -93.080
Several large trees were blown down near Reed Road and Highway 125 near Sparta.
Thunderstorm Wind, Greene
- When
- June 23, 6:25 PM CST
- Where
- Greene County, 1.77 mi NE of Battlefield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.140, -93.360
Several trees and large tree limbs were blown down in southwest Springfield.
Thunderstorm Wind, Vernon
- When
- June 23, 6:35 PM CST
- Where
- Vernon County, 0.88 mi NE of Bronaugh
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.690, -94.470
Several large tree limbs were blown down on to a home in Bronaugh.
Thunderstorm Wind, Polk
- When
- June 23, 7:47 PM CST
- Where
- Polk County, 1.49 mi NNE of Bolivar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.640, -93.410
Polk County 911 center reported trees down north of Bolivar near County Roads S122 and E148.
Thunderstorm Wind, Dallas
- When
- June 23, 8:13 PM CST
- Where
- Dallas County, 0.88 mi NE of Louisburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 37.760, -93.140
Several power lines were blown from northeast Polk County into Louisburg and Tunas areas in Dallas County.
Flood, Greene
- When
- June 23, 10:30 PM CST to June 24, 12:30 AM CST
- Where
- Greene County, 2.39 mi SSW of Bois D Arc to 2.55 mi SSW of Bois D Arc
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.216, -93.530
Local officials had to rescue two individuals from a stalled out truck in the water at a low water crossing near Farm Road 132 and Farm Road 55. This flooding occurred at the headwaters of the SAC River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, June 23, 201616 deaths · $41 million · 2 events
- Tornado and Flash Flooding in West Virginia, June 23 to 24, 20167 deaths · 2 injured · $121 million · EF1 · 69 events
- Wildfire in California, June 23 to 30, 20162 deaths · 1 event
- Damaging Winds in Indiana, June 23, 20161 death · $20,000 · 52 kt wind · 5 events
- Flash Flooding in Virginia, June 23, 20163 injured · $9.1 million · 6 events
- Hail and Damaging Winds in Virginia, June 23, 2016$148,000 · 2.75 in hail · 37 events
- Flood and Damaging Winds in Tennessee, June 23 to 24, 2016$271,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Winds in Kentucky, June 23, 2016$123,000 · 50 kt wind · 9 events
- Flash Flood and Hail in Ohio, June 23, 2016$97,000 · 1 in hail · 9 events
- Damaging Winds in Kentucky, June 23, 201650 kt wind · 39 events
- Damaging Winds in Kentucky, June 23, 2016$37,000 · 61 kt wind · 2 events
- Damaging Winds in Virginia, June 23, 2016$25,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631634, 631635, 631636, 631637, 631638, 631639, 631633.